Alert archive / North Dakota / Wind Advisories in 2024

Wind Advisory 16, NWS Grand Forks, ND

June 16, 20244 counties in North Dakota

NWS Grand Forks, ND issued this wind advisory at Jun 16, 2024, 6:05 AM CDT for 4 counties in North Dakota. It took effect at Jun 16, 2024, 10:00 AM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jun 16, 2024, 6:05 AM CDT (11:05 UTC)
In effect from
Jun 16, 2024, 10:00 AM CDT
Expired
Jun 16, 2024, 7:00 PM CDT
In force
9 hr
Issued by
NWS Grand Forks, ND

Counties Benson County, ND, Cavalier County, ND, Ramsey County, ND, Towner County, ND

The radar

The Minot AFB radar (KMBX), 141 km from the middle of the area, began a volume at 11:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 11.1 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2024-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2002 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2024-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2002 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1744 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted.

068 
WWUS73 KFGF 161105
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
605 AM CDT Sun Jun 16 2024

NDZ006-007-014-015-161915-
/O.NEW.KFGF.WI.Y.0016.240616T1500Z-240617T0000Z/
Towner-Cavalier-Benson-Ramsey-
Including the cities of Maddock, Devils Lake, Minnewaukan, Cando,
Dresden, Mount Carmel, Leeds, Langdon, Vang, Considine, Fort
Totten, and Maida
605 AM CDT Sun Jun 16 2024

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM CDT THIS 
EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 40 mph expected.

* WHERE...Benson, Cavalier, Ramsey, and Towner Counties.

* WHEN...From 10 AM this morning to 7 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

TL
2 follow-up statements
493 
WWUS73 KFGF 162048
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
348 PM CDT Sun Jun 16 2024

NDZ006-007-014-015-170000-
/O.CON.KFGF.WI.Y.0016.000000T0000Z-240617T0000Z/
Towner-Cavalier-Benson-Ramsey-
Including the cities of Cando, Considine, Fort Totten,
Minnewaukan, Mount Carmel, Maida, Vang, Devils Lake, Leeds,
Dresden, Langdon, and Maddock
348 PM CDT Sun Jun 16 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...West winds 15 to 25 mph with gusts up to 40 mph.

* WHERE...Benson, Cavalier, Ramsey, and Towner Counties.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

JR
920 
WWUS73 KFGF 162353
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
653 PM CDT Sun Jun 16 2024

NDZ006-007-014-015-170100-
/O.EXP.KFGF.WI.Y.0016.000000T0000Z-240617T0000Z/
Towner-Cavalier-Benson-Ramsey-
Including the cities of Mount Carmel, Fort Totten, Maida,
Considine, Cando, Devils Lake, Vang, Maddock, Langdon,
Minnewaukan, Dresden, and Leeds
653 PM CDT Sun Jun 16 2024

...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

Conditions continue to improve across the Devils Lake Basin, with 
isolated spots seeing up to 30mph winds. Thus Advisory will be 
allowed to expire at 7pm.

$$

Spender

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at Jun 16, 4:13 AM CDT, 1 hour 52 minutes earlier. Its key messages:

  • Isolated severe thunderstorms are possible in the southern Red River Valley and west-central Minnesota this evening and overnight. Quarter sized hail and 60 mph wind gusts are possible; however, heavy rain and flash flooding could cause more substantial impacts late Sunday night through Tuesday.
  • Isolated to scattered severe thunderstorms are possible Monday evening and overnight into Tuesday morning. Large hail and torrential rainfall will be the primary threats; however, isolated damaging wind gusts to 60 mph are possible.
Area forecast discussion, Jun 16, 4:13 AM CDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
413 AM CDT Sun Jun 16 2024

.KEY MESSAGES...

- Isolated severe thunderstorms are possible in the southern
  Red River Valley and west-central Minnesota this evening and
  overnight. Quarter sized hail and 60 mph wind gusts are
  possible; however, heavy rain and flash flooding could cause
  more substantial impacts late Sunday night through Tuesday.

- Isolated to scattered severe thunderstorms are possible
  Monday evening and overnight into Tuesday morning. Large hail
  and torrential rainfall will be the primary threats; however,
  isolated damaging wind gusts to 60 mph are possible.

&&

.DISCUSSION...
Issued at 413 AM CDT Sun Jun 16 2024

...Synopsis...

Active weather prevails through much of the forecast period as
southwest flow dominates the H5 pattern across the Northern Plains
and Upper Midwest through the middle of next week. Moisture flow
into the region streams along an 850 to 700 mb jet with a source
region in southeast Texas. As such, PW values are expected to climb
into the 90th to 98th percentile across the forecast area today
through Tuesday ahead of an approaching theta-e gradient boundary.
H5 ridging over the Atlantic Coastal Plain will keep the overall
flow pattern moving very slowly, thus causing continued exposure to
southwest flow across the central and northern CONUS.

...Isolated Severe Thunderstorms Today...

Remnant strong storms will continue to weaken this morning along a
line moving from west to east, mainly north of Highway 2. Additional
storms could form along this line later this morning or early
afternoon in the northern Red River Valley and northwest and west-
central Minnesota, bringing another chance for large hail and
isolated gusty winds. MUCAPE will climb into the 1500 to 2200 J/Kg
range, with 0-3Km shear up to 25 knots. Deep layer shear will
generally be around 40 knots. Hail up to the size of quarters will
be the primary threat. Most of this thunderstorm activity looks to
be east of the area by mid-afternoon as the theta-e gradient
boundary moves into central Minnesota by around 03Z.

...Scattered Severe T-Storms and Flash Flooding Mon and Tue...

Heading into Monday, another shortwave rides northeastward along
southwest H5 flow into the Northern Plains. Antecedent moisture
remains draped across the area with PW values well over the 90th
percentile. Storm development is expected during the evening hours
and into the overnight period into Tuesday morning. Looking at CAPE
and MUCAPE, the main concern will be elevated hail producing severe
thunderstorms and torrential rainfall. Isolated damaging wind gusts
are possible; however, this threat will likely occur very early
during the developmental stage of the strongest storms. Mean storm
motion along the boundary will support the training of storms along
the same area over a long period of time, perhaps several hours. As
such, flash flooding is a concern through much of the overnight
hours and into Tuesday morning.

Heavy rain continues eastward through the day Tuesday, with most
activity leaving the forecast area by mid afternoon.

...Active Pattern Continues with More Rain Possible...

Another trough traverses the flow heading into late next week. Early
indications allow for the mention of additional moderate to heavy
rain late Thursday through Friday. Details will become more clear as
we get closer, but pattern support remains somewhat strong for
impactful weather late next week.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1140 PM CDT Sat Jun 15 2024

Low level clouds are moving into the Red River Valley and
through BJI this evening. MVFR conditions persist for GFK, FAR,
and TVF this evening through 12-14z. BJI is experiencing IFR
conditions and we are expecting improvements around 15-17z.
Thunderstorms will be moving into the DVL area overnight around
08-12z, with frequent lightning and potential for erratic wind
changes. Conditions are expected to clear out by 12-15z, with
winds turning from the south toward the west. DVL, GFK, FAR, and
TVF will see higher wind potential in the late morning through
early afternoon hours. Gusts up to 30kts will be possible in DVL
tomorrow afternoon and up to 25kts for TVF, FAR, and GFK.
Secondary system moves in end of the TAF period, with a BKN
cloud deck and further precipitation chances post TAF period.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

DISCUSSION...Lynch
AVIATION...Spender
Hazardous weather outlook, Jun 16, 3:41 AM CDT, 2 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
341 AM CDT Sun Jun 16 2024

MNZ001-002-004>009-013>017-022-023-NDZ006>008-014>016-024-026>030-
054-170845-
West Polk-Norman-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-Mahnomen-South Clearwater-Towner-
Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Western Walsh-
341 AM CDT Sun Jun 16 2024

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Today and Tonight

There is a level 1 out of 5 risk for severe thunderstorms in
northwest Minnesota. The main hazards will be quarter size hail
and damaging wind gusts.

General storm motion...Moving toward the east.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Additional thunderstorms will move into southeastern North
Dakota and west central Minnesota late Sunday night and
continue into Monday. A few isolated storms could again bring
some quarter sized hail and 60 mph winds gusts, but the main
impacts with this system will be heavy rain and flash flooding
into Tuesday.

Monday...Level 2 out of 5 Severe Thunderstorm Risk.
Flooding Risk.
Tuesday...Severe Thunderstorm Risk.
Flooding Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

MNZ003-024-027>032-040-NDZ038-039-049-052-053-170845-
Clay-Hubbard-West Becker-East Becker-Wilkin-West Otter Tail-
East Otter Tail-Wadena-Grant-Barnes-Cass-Ransom-Sargent-Richland-
341 AM CDT Sun Jun 16 2024

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

There is a level 1 out of 5 risk for severe thunderstorms in
southeast North Dakota and northwest Minnesota. The main hazards
will be quarter size hail and damaging wind gusts to 60 mph.

General storm motion...Moving toward the east.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Additional chances for showers and thunderstorms will continue
through Wednesday. Heavy rainfall is likely as well with a
moderate potential for flash flooding.

Monday...Level 2 out of 5 Severe Thunderstorm Risk.
Flooding Risk.
Tuesday...Severe Thunderstorm Risk.
Flooding Risk.
Friday...Strong Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

In the hours before

Special weather statement, Jun 16, 4:02 AM CDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
402 AM CDT Sun Jun 16 2024

NDZ026>029-038-161000-
Griggs ND-Nelson ND-Steele ND-Barnes ND-Grand Forks ND-
402 AM CDT Sun Jun 16 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN GRAND FORKS...
SOUTHEASTERN NELSON...GRIGGS...NORTHWESTERN BARNES AND WESTERN STEELE
COUNTIES THROUGH 500 AM CDT...

At 402 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Mose to near Jamestown. Movement was east at 35
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Valley City, Cooperstown, Finley, Aneta, Wimbledon, Sanborn, and
Binford.

This includes Interstate 94 in North Dakota between mile markers 272
and 291.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
northeastern North Dakota.

&&

LAT...LON 4762 9849 4786 9760 4683 9806 4679 9844
      4698 9844 4698 9847 4732 9847 4733 9850
TIME...MOT...LOC 0902Z 253DEG 32KT 4757 9843 4687 9874

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Lynch
Special weather statement, Jun 16, 5:08 AM CDT, 57 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
508 AM CDT Sun Jun 16 2024

NDZ038-039-161045-
Barnes ND-Cass ND-
508 AM CDT Sun Jun 16 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN CASS AND
SOUTHEASTERN BARNES COUNTIES THROUGH 545 AM CDT...

At 507 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Ayr to near Nome. Movement was
east at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Casselton, Tower City, Buffalo, Oriska, Fingal, Amenia, and Chaffee.

This includes Interstate 94 in North Dakota between mile markers 296
and 334.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4703 9704 4663 9730 4671 9802 4706 9790
TIME...MOT...LOC 1007Z 273DEG 37KT 4704 9765 4669 9788

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Lynch
Special weather statement, Jun 16, 5:27 AM CDT, 38 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
527 AM CDT Sun Jun 16 2024

MNZ001>003-NDZ030-039-161100-
Clay MN-West Polk MN-Norman MN-Traill ND-Cass ND-
527 AM CDT Sun Jun 16 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN CLAY...WESTERN
NORMAN...NORTHEASTERN CASS AND SOUTHEASTERN TRAILL COUNTIES THROUGH
600 AM CDT...

At 527 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mayville to near Kelso to near Amenia.
Movement was east at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ada, Hillsboro, Halstad, Arthur, Hendrum, Hunter, and Argusville.

This includes Interstate 29 between mile markers 77 and 113.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4704 9728 4733 9722 4748 9732 4763 9666
      4732 9646 4701 9661
TIME...MOT...LOC 1027Z 270DEG 45KT 4747 9725 4728 9712 4704 9722

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Lynch
Special weather statement, Jun 16, 5:40 AM CDT, 25 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
540 AM CDT Sun Jun 16 2024

MNZ001-NDZ027-030-161130-
West Polk MN-Traill ND-Grand Forks ND-
540 AM CDT Sun Jun 16 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN POLK...SOUTHEASTERN
GRAND FORKS AND NORTHERN TRAILL COUNTIES THROUGH 630 AM CDT...

At 540 AM CDT, Doppler radar was tracking a strong thunderstorm near
Hatton, or 23 miles southwest of Grand Forks, moving east at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Grand Forks, Mayville, Thompson, Hatton, Fisher, Buxton, and
Reynolds.

This includes Interstate 29 between mile markers 114 and 133.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4765 9658 4748 9732 4759 9739 4765 9748
      4767 9747 4767 9751 4768 9752 4793 9677
TIME...MOT...LOC 1040Z 249DEG 37KT 4761 9733

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Lynch
Special weather statement, Jun 16, 5:44 AM CDT, 21 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
544 AM CDT Sun Jun 16 2024

MNZ003-NDZ039-053-161130-
Clay MN-Richland ND-Cass ND-
544 AM CDT Sun Jun 16 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN CLAY AND
SOUTHEASTERN CASS COUNTIES THROUGH 630 AM CDT...

At 544 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Amenia to near Leonard. Movement was east
at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fargo, Moorhead, West Fargo, Dilworth, Horace, Casselton, and
Mapleton.

This includes the following highways...
 Interstate 29 between mile markers 45 and 76.
 Interstate 94 in North Dakota between mile markers 326 and 352.
 Interstate 94 in Minnesota between mile markers 1 and 4.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4662 9728 4663 9728 4663 9734 4664 9740
      4704 9728 4701 9660 4653 9685
TIME...MOT...LOC 1044Z 272DEG 23KT 4704 9726 4663 9731

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Lynch
Special weather statement, Jun 16, 5:59 AM CDT, 6 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
559 AM CDT Sun Jun 16 2024

MNZ002-003-NDZ039-161130-
Clay MN-Norman MN-Cass ND-
559 AM CDT Sun Jun 16 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CLAY...SOUTHWESTERN
NORMAN AND NORTHEASTERN CASS COUNTIES THROUGH 630 AM CDT...

At 559 AM CDT, Doppler radar was tracking a strong thunderstorm near
Gardner, or 21 miles northwest of Fargo, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Arthur, Hunter, Argusville, Grandin, Georgetown, Perley, and Gardner.

This includes Interstate 29 between mile markers 77 and 92.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4704 9728 4724 9724 4724 9649 4701 9660
TIME...MOT...LOC 1059Z 272DEG 35KT 4714 9704

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Lynch

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 1:23 AM CDTSevere Thunderstorm WarningFGFBenson, Cavalier, Ramsey, Towner52 min
Jun 16, 2:12 AM CDTSevere Thunderstorm WarningFGFBenson, Cavalier, Ramsey, Towner48 min
Jun 16, 2:51 AM CDTSpecial Weather StatementFGFBenson, Cavalier, Eddy, Ramsey39 min
Jun 16, 4:02 AM CDTSpecial Weather StatementFGFBarnes, Griggs58 min
Jun 16, 4:30 AM CDTSevere Thunderstorm WarningFGFBarnes, Griggs, Steele45 min
Jun 16, 4:52 AM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Steele, Traill53 min
Jun 16, 5:08 AM CDTSpecial Weather StatementFGFCass37 min
Jun 16, 5:12 AM CDTSevere Thunderstorm WarningFGFSteele, Traill33 min
Jun 16, 5:27 AM CDTSpecial Weather StatementFGFTraill33 min
Jun 16, 5:40 AM CDTSpecial Weather StatementFGFTraill50 min
Jun 16, 5:44 AM CDTSpecial Weather StatementFGFCass46 min
Jun 16, 5:59 AM CDTSpecial Weather StatementFGFCass31 min
Jun 16, 4:37 PM CDTFlood WatchFGFBarnes, Benson, Cass, Cavalier, Eddy, Grand Forks and 10 more38 hr

Nearby

Wind Advisories in North Dakota, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.